Nebraska, 2006

Hail and Damaging Wind in Nebraska, July 13, 2006

July 13, 2006 · NWS LBF · 10 events in 5 counties and zones

9 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 1:53 PM CST, 47 minutes earlier.

Area forecast discussion, Jul 13, 1:53 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT THU JUL 13 2006

.DISCUSSION...
CONVECTION OCCURRING ALONG BOUNDARY JUST OFF THE SURFACE OVER
EASTERN NEB ALSO ON THE EDGE OF UPPER LEVEL SUPPORT MOVING ACROSS
THE NRN PLAINS. SFC MOISTURE CONVERGENCE STARTING TO WANE WITH THIS
FEATURE AS THE UPPER SYSTEM MOVES OUT AHEAD OF SFC/NEAR SFC FEATURE.
SOME ENHANCED CONVERGENCE SHOWING UP VIA MSAS FURTHER W ALONG THE
SFC FRONT LOCATED FROM SERN HOLT COUNTY TO STAPLETON TO NEAR LBF
AND IML. PRESSURES ARE LOWERING ACROSS SWRN NEB ACCORDING TO
LAPS/MSAS AND WITH TCU FORMING IN NRN CO AND SWRN SD...AM HAVING A
TOUGH TIME REMOVING ALL POPS DUE TO POSITION OF SFC FEATURE ACROSS
THE SRN CWA...AND REMAINING FRONT FURTHER WEST AND INDICATION OF A
WEAK FEATURE ALOFT IN MID LEVEL PROFILER DATA. SO WILL GO WITH ISO
TRW IN SERN 1/2 OF CWA THROUGH MIDNIGHT. HAVE ALSO TRENDED MIN TEMPS
A BIT LOWER DUE TO LOWER DEW POINTS ACROSS THE AREA.

BUILDING OF UPPER RIDGE COMMENCES AS ADVERTISED FRIDAY AS SFC WINDS
BECOME SRLY ACROSS WRN CWA. STRONG SUBSIDENCE INDICATED ACROSS THE
SWRN US ON WATER VAPOR IMAGERY THIS AFTERNOON...AND IS PROGGED TO
STRENGTHEN AND BUILD EWD OVER THE NEXT FEW DAYS. ZONAL FLOW WILL BE
IN PLACE ACROSS THE NRN PLAINS THEREFORE WOULDNT EXPECT ANY DECENT
LARGE SCALE FORCING TO TOP THE BUILDING RIDGE...AND PLENTY OF
SUNSHINE AND LACK OF DEEP MOISTURE WILL ALLOW ATMOSPHERE TO WARM
EASILY. SEE NO REASON TO STRAY FAR FROM WARMER MET GUIDANCE AS LOCAL
STUDIES HERE HAVE SHOWN TEMPS TO BE IN THAT RANGE WHEN THICKNESS
VALUES APPROACH THOSE FCSTD. THANKS TO THE 1930S...RECORDS WILL BE
TOUGH TO BREAK DESPITE THE HOT TEMPS IN THE FCST. WEAK FRONT
PROGGED TO ATTEMPT TO BREAK DOWN THE RIDGE A BIT ON SUNDAY...BUT
DONT BELIEVE IT WILL MAKE IT AS FAR AS NAM SUGGESTS. IF IT DOES...
CONVECTION COULD BE POSSIBLE...BUT CONFIDENCE IS LOW. WILL LEAVE AS
A DRY FCST FOR NOW.

POSSIBLE RETURN TO MONSOON TYPE SETUP FOR LATE NEXT WEEK...BUT
BELIEVE THE GFS MAY BE A BIT TOO QUICK IN THIS...SO WILL CONTINUE
THE DRY FCST IN THE EXTENDED.

&&

.FIRE WEATHER..
SOME POTENTIAL FOR FIRE WX WATCH/RED FLAG WARNING LATE SAT OR SUNDAY
IN FIRE WX ZONES OF THE ERN CWA BASED ON LOW RH VALUES AND GUSTY
WINDS. WILL HAVE TO MONITOR THIS FOR UPCOMING SHIFTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

JWS
Hazardous weather outlook, Jul 13, 4:46 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
546 AM CDT THU JUL 13 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-141100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
546 AM CDT THU JUL 13 2006 /446 AM MDT THU JUL 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON EAST OF A LINE
FROM ROSCOE TO VALENTINE. STORMS WILL BE STRONGEST LATE THIS
AFTERNOON EAST OF A LINE FROM NORTH PLATTE TO AINSWORTH. DAMAGING
WINDS...LARGE HAIL AND HEAVY RAINFALL WILL BE POSSIBLE IN THE
STRONGEST STORMS. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH
LATE THIS EVENING AS STORMS TRACK TO THE SOUTH AND EAST OF THE
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HOT CONDITIONS...WITH TEMPERATURES NEAR 100 DEGREES...ARE LIKELY
FRIDAY THROUGH SUNDAY. THIS WILL RESULT IN ELEVATED FIRE DANGER
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

The radar

The North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
July 13, 2:40 PM CST
Where
Holt County, 1 mi E of Chambers
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.200, -98.733

Hail, Wheeler

When
July 13, 3:24 PM CST
Where
Wheeler County, 7 mi N of Ericson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.883, -98.683

Hail, Holt

When
July 13, 3:30 PM CST
Where
Holt County, 8 mi E of Chambers
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.200, -98.600

Hail, Garfield

When
July 13, 3:51 PM CST
Where
Garfield County, 19 mi ENE of Burwell
Measured
1.25 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.883, -98.800

Hail, Wheeler

When
July 13, 4:20 PM CST
Where
Wheeler County, 4 mi NW of Ericson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.817, -98.733

Hail, Boyd

When
July 13, 4:25 PM CST
Where
Boyd County, 4 mi N of Spencer
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.917, -98.700

Hail, Garfield

When
July 13, 4:25 PM CST to 4:55 PM CST
Where
Garfield County, 15 mi E of Burwell
Measured
2.75 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.783, -98.850

Hail, Holt

When
July 13, 5:15 PM CST
Where
Holt County, 18 mi NNE of O Neill
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.667, -98.517

Thunderstorm Wind, Custer

When
July 13, 5:25 PM CST
Where
Custer County, 12 mi NNE of Broken Bow
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.567, -99.567

Thunderstorm outflow winds broke off numerous large tree branches.

Hail, Holt

When
July 13, 5:35 PM CST
Where
Holt County, 16 mi NE of O Neill
Measured
1.75 in hail
Property damage
$9,000
Reported by
GENERAL PUBLIC
Coordinates
42.600, -98.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520390, 5520391, 5520392, 5520393, 5520394, 5520395, 5520396, 5520397, 5520399, 5520398.